New York, 2020

Damaging Winds in New York, July 14, 2020

July 14, 2020 · NWS ALY · 3 events in 1 county or zone

A severe thunderstorm caused a few reports of wind damage in Saratoga County during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A severe thunderstorm caused a few reports of wind damage in Saratoga County during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 14, 1:02 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 14, 1:02 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
202 PM EDT Tue Jul 14 2020

.SYNOPSIS...
An upper level disturbance will bring scattered showers and
thunderstorms to the area today, then high pressure will bring
seasonably warm weather on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 145 PM EDT...Showers and thunderstorm continue to develop
early this afternoon, mainly across areas north of the Capital
District, as a disturbance rotates around the periphery of an
upper level low centered over east-central New England.
Thunderstorms have been relatively shallow in eastern NY (SBCAPE
around 1000-1500 J/Kg), while earlier there were some taller
updrafts in southern VT that quickly moved into central MA.
Deeper instability has shifted east of our region, with mid
level lapse rates (now < 6.5 degC/KM) also starting to weaken
looking at SPC Mesoanalysis page. Best DCAPE in place across the
southern part of the area, where forcing is limited. So will
just mention locally heavy rainfall in thunderstorms this
afternoon, as relatively weak storm motion could result in some
flooding of poor drainage/low lying, and urban areas. Updated
pops to reflect current trends, with the greatest convective
coverage across the Adirondacks, Lake George Saratoga region and
eventually into southern VT later this afternoon. Some isolated
small hail still possible, but threat for larger hail looks to
have decreased.

Drier air aloft can be seen in water vapor imagery moving into
central NY, and will eventually work its way into our region
this evening as the upper low gradually shifts eastward. This
will result in decreasing coverage/intensity of convection
during the evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Any lingering shower and thunderstorm activity will end during
the evening and most areas should see gradual clearing through
the night. Any fog will depend on how much rain we get and how
widespread. Weak low level ridging overhead Wednesday with very
light flow from the surface through the boundary layer. Isolated
showers could form in parts of southern VT as the outer limits
of the influence of the upper low cooler air aloft slowly exit.
Considerable cloud cover could form across the region with
daytime heating once again.  Highs Wednesday around 80 to mid
80s but cooler in higher terrain.

Increasing warm advection Thursday with boundary layer flow
turning to south and southwest and increasing, while surface
flow from the south to southeast. Upper energy and associated
weak front will begin to approach from the Great Lakes. The
leading edge of some pre frontal trough isolated showers and
thunderstorms could reach northwestern areas by midday. Then,
scattered thunderstorms Thursday afternoon north and west of the
Capital Region but isolated elsewhere. Highs Thursday in the
lower to mid 80s but cooler in higher terrain. More widespread
rain and scattered thunderstorms Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term will begin with the approach of a weakening frontal
system, as upper level support lifts well to our north and west into
south central Canada. We look to be in the warm sector of this
system, where greater instability should lead to more scattered
coverage of showers and thunderstorms, pending on how long it takes
any lingering clouds and showers from the morning to dissipate. This
system departs the region Friday night.

From Saturday through Monday, upper-level ridging rebuilds; however,
there are model differences regarding the strength of the ridge and
whether any upper-level features push across the region. For now,
will maintain slight to low chance pops for afternoon/evening
showers and thunderstorms Saturday and Sunday due to the hot and
humid conditions. Main forcing on these days should be from
differential heating of terrain features and/or lake breeze
boundaries (aside from any potentially stronger upper level
disturbances/"ridge rollers" that pass nearby). On Monday, a cold
front may approach from the north and west and lead to at least
scattered shower/t-storm coverage.

Temperatures to begin the period will range from the mid- to upper
70s in the higher terrain to the low to mid-80s in the valleys, then
trend upwards to the 80s in the higher terrain and low to mid-90s in
the valleys by Sunday and Monday. Heat indices should reach
lower/mid 90s Sunday, and potentially 95-100 or slightly higher in
valley areas Monday, as dewpoints reach the upper 60s to lower 70s.
Overnight lows mainly in the 60s for Saturday/Sunday morning, and
mid 60s to lower/mid 70s Monday morning.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Aided by differential heating in tandem with decent instability
values with an upper trough in the vicinity overhead, showers and
thunderstorms have developed and increased in coverage over the past
few hours over the FA particularly along and north of I-90. It's
here where we anticipate the bulk of the activity to be this
afternoon into this evening due to proximity of better forcing. This
activity will continue through about 21z-22z/Tues. Afterwards,
showers and storms should begin to dwindle in intensity and
coverage. Have included VCTS and VCSH through 21z-22z/Tuesday for
KGFL/KALB/KPSF. With KPOU being the furthest south and away in
proximity from the mean upper tough and surface cold front
influences, have kept that site dry. A shower however can't be ruled
out.

There are some signals amongst the LAMP guidances and BUFKIT that
some fog/low stratus clouds in the MVFR to IFR range could develop
overnight tonight between 05z-11z for KGFL and 08z-11z for KALB and
KPSF. The potential is certainly there for this to happen especially
for sites/areas that receive rainfall this afternoon/evening. Given
the low confidence at this point, have kept fog/low stratus mentions
out of the TAFs. Will allow for the evening shift to further
evaluate and decide whether to include this in the TAFs. That said,
expect for VFR conditions (cigs/vsbys) to persist through the TAF
period outside of some MVFR to IFR potential should rain/storms move
over any of the TAF sites.

Winds will generally be out of the north-northwest 5-10 kts this
afternoon/evening becoming light and variable tonight.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Isolated SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Low Operational Impact. Isolated SHRA...TSRA.
Saturday: Low Operational Impact. Isolated SHRA...TSRA.

&&

.FIRE WEATHER...
An upper disturbance will bring scattered showers and
thunderstorms to the area today, then high pressure will bring
seasonably warm weather on Wednesday.

RH values will be 50 to 70 percent this afternoon, recovering to
over 70 percent tonight and fall to 45 to 65 percent Wednesday
afternoon. Light winds becoming north west to northeast at less
than 15 mph through today. Light and variable winds less than 15
mph tonight and east to southeast at less than 15 mph Wednesday.

&&

.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
today. Localized rainfall amounts of up to around half an inch
will cause ponding in poor drainage area, but significant
flooding is not expected. Water levels on the main rivers will
remain steady through this week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...KL/Rathbun
AVIATION...Evbuoma
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 14, 3:45 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
445 AM EDT Tue Jul 14 2020

CTZ001-013-NYZ032-033-038>043-047>054-058>061-063>066-082>084-151100-
Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-
445 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
east central New York and eastern New York.

.DAY ONE...Today and tonight.

Isolated to scattered non severe thunderstorms are expected today.
Locally heavy rainfall with ponding of water on roadways and
standing water in low lying areas is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Thursday afternoon
through Friday and again Sunday and Monday, mainly in the afternoon.
Hot weather returns Sunday and Monday with heat index values possibly
reaching advisory levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-VTZ013>015-151100-
Northern Berkshire-Southern Berkshire-Bennington-Western Windham-
Eastern Windham-
445 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected today. There is a
marginal risk for severe thunderstorms with damaging winds. Locally
heavy rainfall with ponding of water on roadways and standing water
in low lying areas is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Thursday afternoon
through Friday and again Sunday and Monday, mainly in the afternoon.
Hot weather returns Sunday and Monday with heat index values
possibly reaching advisory levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 11:20 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albany NY
1220 PM EDT Tue Jul 14 2020

NYZ042-043-141645-
Northern Washington-Northern Warren-
1220 PM EDT Tue Jul 14 2020

...A SLOW MOVING STRONG THUNDERSTORM WILL AFFECT THE LAKE GEORGE
AREAS IN NORTHEASTERN WARREN AND NORTHWESTERN WASHINGTON COUNTIES...

At 1219 PM EDT, a strong thunderstorm was located near Bolton
Landing, or 9 miles west of Whitehall, moving south at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hague, Bolton Landing, Huletts Landing, Mount Hope, Bolton, Shelving
Rock, Cleverdale, South Bay, Silver Bay, South Bay Village, Diamond
Point, Pilot Knob, Sabbath Day Point, Graphite, Brayton, Iron
Furnace, Riverbank, Rockhurst, North Bolton and Hogtown.

This includes Interstate 87 near exit 24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4344 7344 4345 7373 4377 7375 4380 7350
TIME...MOT...LOC 1619Z 001DEG 23KT 4360 7361

CS
Special weather statement, Jul 14, 11:59 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albany NY
1259 PM EDT Tue Jul 14 2020

NYZ042-043-141730-
Northern Washington-Northern Warren-
1259 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHEASTERN WASHINGTON COUNTIES...

At 1258 PM EDT, a strong thunderstorm was located over Hague, or 14
miles north of Whitehall, moving southeast at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Whitehall, Hague, Rogers Rock Campground, Huletts Landing, Putnam,
Wright, Lock Twelve Marina, Dresden Center, Chipman Point, Low
Hampton, Putnam Station, Silver Bay, Snody Dock, Clemons, Sabbath Day
Point, Indian Kettles, Graphite, Grays Corner, Glenburnie and
Chipmans Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4377 7335 4374 7337 4373 7337 4369 7340
      4364 7343 4362 7342 4359 7343 4357 7339
      4362 7337 4363 7330 4359 7329 4350 7343
      4375 7366 4379 7360 4381 7338
TIME...MOT...LOC 1658Z 316DEG 15KT 4376 7350

CS
Special weather statement, Jul 14, 12:37 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Albany NY
137 PM EDT Tue Jul 14 2020

NYZ039-040-082-141800-
Southern Fulton-Northern Fulton-Montgomery-
137 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FULTON AND EAST
CENTRAL MONTGOMERY COUNTIES...

At 136 PM EDT, a strong thunderstorm was located over Caroga Lake
Public Campground, or near Gloversville, moving east at 20 mph.

Winds of 30 to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Amsterdam, Gloversville, Johnstown, Broadalbin, Hagaman, Mayfield,
Fort Johnson, Cranberry Creek, Caroga Lake Public Campground, Caroga
Lake, Tribes Hill, Perth, Berkshire, Bleecker, Meco, West Perth,
Munsonville, Church Corners, Pinnacle and Broadalbin Junction.

This includes Interstate 90 near exit 27.

Brief torrential rainfall is also occurring with this storm, and may
cause localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

LAT...LON 4320 7451 4317 7413 4307 7411 4291 7416
      4302 7456
TIME...MOT...LOC 1736Z 282DEG 17KT 4310 7444

Wasula
Special weather statement, Jul 14, 1:02 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Albany NY
202 PM EDT Tue Jul 14 2020

NYZ038>040-048-082-141830-
Southern Fulton-Southern Herkimer-Northern Fulton-Western
Schenectady-Montgomery-
202 PM EDT Tue Jul 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHENECTADY...SOUTHWESTERN FULTON...SOUTHERN HERKIMER AND MONTGOMERY
COUNTIES...

At 202 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Tribes Hill to near Middleville. Movement
was southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Amsterdam, Gloversville, Johnstown, Herkimer, Little Falls,
Canajoharie, Fonda, Duanesburg, Frankfort, Fort Plain, Dolgeville,
St. Johnsville, Ephratah, Hagaman, Newport, Stratford, Middleville,
Poland, Fort Johnson and Delanson.

This includes Interstate 90 between exits 27 and 30.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
      4330 7515 4330 7512 4333 7507 4297 7410
      4273 7414 4273 7417 4276 7426 4279 7425
      4280 7426 4278 7432 4308 7519
TIME...MOT...LOC 1802Z 324DEG 28KT 4295 7432 4318 7490

CS
Special weather statement, Jul 14, 1:05 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
205 PM EDT Tue Jul 14 2020

NYZ041-050-141830-
Southern Saratoga-Northern Saratoga-
205 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SARATOGA COUNTY...

At 205 PM EDT, a strong thunderstorm was located over Rock City
Falls, or 8 miles west of Saratoga Springs, moving southeast at 20
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Saratoga Springs, Milton, Ballston Spa, Galway, North Ballston Spa,
Burnt Hills, Rock City Falls, Parkis Mills, Holsapple Corners, Malta
Ridge, Francis Corners, Shaw Corners, Milton Center, Barkersville,
West Milton, Garrison Manor, Wiley Corners, Holbrook Corners,
Ballston Lake and Halls Corner.

This includes Interstate 87 between exits 12 and 13N.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4306 7411 4315 7396 4302 7375 4289 7387
TIME...MOT...LOC 1805Z 299DEG 17KT 4307 7394

CS
Special weather statement, Jul 14, 1:15 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
215 PM EDT Tue Jul 14 2020

NYZ041-083-141845-
Southeast Warren-Northern Saratoga-
215 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN AND
NORTHERN SARATOGA COUNTIES...

At 215 PM EDT, a strong thunderstorm was located over Day Center, or
17 miles southwest of Lake George Village, moving southeast at 25
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corinth, Lake Luzerne Campground, Day Center, Kings, Mount Pleasant,
Wilton, Lake Luzerne, Hadley, Gurn Spring, Tenantville, Kings
Station, Fourth Lake, Greenfield Center, Wiley Corners,
Conklingville, North Greenfield, Porter Corners, Hartman, Lake
Luzerne-Hadley and West Day.

This includes Interstate 87 near exit 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near the Great Sacandaga Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4341 7382 4315 7369 4310 7403 4337 7416
      4340 7390
TIME...MOT...LOC 1815Z 331DEG 22KT 4328 7399

CS

The radar

The Albany radar (KENX), 32 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
July 14, 1:24 PM EST
Where
Saratoga County, 0.69 mi S of Groom Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.820, -73.830

Trees were downed with wires sparking.

Thunderstorm Wind, Saratoga

When
July 14, 1:24 PM EST
Where
Saratoga County, 1.97 mi SSW of Clifton Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.853, -73.781

Trees were downed with two poles snapped and wires sparking at Kashmiri Terrace and Cherry Lane.

Thunderstorm Wind, Saratoga

When
July 14, 1:24 PM EST
Where
Saratoga County, 0.86 mi SE of Clifton Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.870, -73.760

Trees and wires were downed in Clifton Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909097, 909098, 909099.